Boy collapses after drink spiked
SUFFOLK schoolboy Lee Catling is lucky to be alive today after collapsing when his drink was allegedly spiked with an ecstasy tablet.The 16-year-old was found by his mother, Sharon, in an Ipswich park with his face shredded from where his 'friends' had put him on a roundabout and spun him round until he fell off – again and again.
SUFFOLK schoolboy Lee Catling is lucky to be alive today after collapsing when his drink was allegedly spiked with an ecstasy tablet.
The 16-year-old was found by his mother, Sharon, in an Ipswich park with his face shredded from where his 'friends' had put him on a roundabout and spun him round until he fell off – again and again.
He was unable to talk or walk and was not even aware of what was happening to him.
Today devastated Mrs Catling, who said she has "been to hell and back", has spoken out to try and prevent this happening to someone else.
Her son's horrific experience comes as it is revealed that MP's are expected to lobby government to get the Class A drug downgraded to Class B – the same level as cannabis.
But Mrs Catling was outraged and said it was absolutely disgusting that it was being considered.
- 1 All four wheels stolen from BMW car parked outside home
- 2 Lido cash bid could get restoration of much-loved pool underway
- 3 Three supercars pulled over in village for having no front number plates
- 4 Weather warning for thunderstorms in Suffolk extended
- 5 7 roadworks to be aware of in Suffolk this week
- 6 Line-up announced for Ipswich library's music event
- 7 Two men spit at victim and demand money near Ipswich Waterfront
- 8 Drug dealers jailed after police seize cocaine from van and home
- 9 Travel: Our night at boutique hotel with rooftop bar and incredible views
- 10 Racing bike worth more than £1,000 stolen outside Sainsbury's in Ipswich
She said: "Don't they know it is a killer?
"No wonder there are so many drug addicts – people just get a slap on the hand when they are caught.
"I don't think any drugs should be legal."
Lee, 16, from Waterford Road was celebrating leaving Westbourne High School on Friday, with a group of friends in a recreation ground off Bramford Lane.
But the good-natured celebrations went horribly wrong when Lee's drink was apparently spiked with drugs.
Mrs Catling told how she got a call at around 10.40pm on Friday from Lee's friends saying that he was ill.
She said: "We got there and he could not talk, his face was a mess.
"I asked him if he had been drinking and he said not much – I did not even think about drugs because I know that Lee is so against them.
"The ambulance crew asked if anyone knew if he had taken anything but no-one said anything."
Lee was taken to hospital and was released in the early hours of Saturday morning, with both his parents and staff at the hospital unaware that he had the drug in his body.
But the following day he was suffering from tingling hands and finding it difficult to breathe properly.
It was not until later that day that a friend went to his house to tell Mrs Catling that Lee's drink had in fact been spiked with ecstasy.
She said: "I phoned the hospital and they told me that the side effects were like those of ecstasy."
He was taken back to hospital for further checks to his heart and brain but thankfully no damage was found.
But for Lee and his family it has been an extremely traumatic time and Lee has been left badly shaken.
Mrs Catling said: "I walked into the hospital and he was on all these machines.
"The hospital was really good and put me at ease, telling me what everything was used for."
Lee, a keen footballer who is undergoing trials for Bury Academy had been working hard at school in preparation for his GCSE exams.
If he does not get accepted by Bury, he is hoping to go on to university to study to be a PE teacher.
But now Mrs Catling said she can hardly recognise the youngster who was always everyone's friend.
She said: "He needs a lot of support at the moment and he is so very, very low.
"What is really hurting him at the moment is that one of his mates appears to have done this to him.
"I just feel that parents and kids should be aware of what can happen.
"I would not want anyone to go through this."
Mrs Catling has informed the police and Westbourne School of the incident.
Chris Edwards, head teacher of the school said that although it was an incident that happened on a Friday evening outside of the school's jurisdiction, he would be keeping an ear to the ground to find out what he could.
He said: "It is in the national newspapers at the moment about drug issues and it is something we are constantly working on.
"We are trying to get children to see the dangers of drug abuse and alcohol abuse but sometimes it takes a tragedy to make children stop and think.
"If his drink was spiked it shows a great deal of mindless irresponsibility and I would be very disappointed."
ECSTASY is made up mainly of the chemical MDMA and has been the cause of more than 60 deaths in the country in the last ten years.
In October last year, 17-year-old David Callaghan from Colchester, drowned in the River Orwell after taking a cocktail of drugs at an illegal rave in Ipswich.
He had spent the evening at a massive warehouse party in Ranelagh Road and toxicology reports showed he had mixed ecstasy with cannabis and alcohol.
Mendlesham student Ian Scott also fell victim to the drug two years ago after collapsing at a nightclub in Leeds.
Cambridge student Lorna Spinks, 19, died in May last year after taking two ecstasy tablets before she went to a club.
Teenager David Burlingham, also 19 from Thetford died in May last year after when he collapsed in a Norwich shop after taking ecstasy the night before.
But the most memorable to many is the death of Essex teenager Leah Betts who died on her 18th birthday.
She slipped into a coma and died in her father's arms and since then her devastated parents have worked tirelessly to highlight the dangers of the drug.
n. Children caught dealing drugs at school could be expelled with no chance of a let off under a shake up of drugs policies – see page 4.